Tornadoes · United States · Alabama · 2004
F0 tornado, Cecil, Alabama, November 24, 2004
This F0 tornado ran 4.8 miles across Montgomery County on November 24, 2004, touching down at 7:24 AM CST and reaching 75 yards wide. It killed nobody, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- November 24, 2004
- Touchdown
- 7:24 AM CST (13:24 UTC)
- Path length
- 4.8 miles (7.7 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- County
- Montgomery County
- Touchdown point
- 32.270, -86.030
- Lift-off point
- 32.300, -85.970
- Record number
- 677
What the Weather Service recorded
National Weather Service Meteorologist surveyed the minor damage near Cecil. The damage was consistent with a weak tornado. The tornado damage was rated an F0. Several trees were blown down or snapped off along the path. At least two barns and several out-buildings sustained damage or were destroyed. One garage had its roof blown off and at least three homes suffered shingle damage. The tornado damage path was 4.8 miles long and 75 yards wide at its widest point.Begin: 32 17.23/86 03.16 End: 32 18.11/85 58.36
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Nov 24, 5:45 AM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Nov 24, 5:45 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 545 AM CST WED NOV 24 2004 ...UPDATE...WILL UPDATE ZONES TO REFLECT THE ISSUANCE OF THE TORNADO WATCH 897...THE EXPIRATION OF TORNADO WATCH 895...AND TO CLEAR BLOUNT...JEFFERSON...WALKER...FAYETTE...AND TUSCALOOSA FROM TORNADO WATCH NUMBER 896. && .BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IN EFFECT FOR EASTERN AND CENTRAL PORTIONS UNTIL 9 AM CST TODAY...TORNADO WATCH IN EFFECT FOR SOUTHEAST COUNTIES UNTIL 11 AM CST TODAY...FLOOD WATCH IN EFFECT FOR ALL BUT SOUTHEAST COUNTIES THROUGH 6 PM CST TODAY. && 02 JBW
Hazardous weather outlook, Nov 23, 11:30 PM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1130 PM CST TUE NOV 23 2004 ALZ011>015-017>050-241300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1130 PM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(OVERNIGHT) A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL ALABAMA BRINGING A LINE OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA OVERNIGHT. AS THE COLD FRONT AND UPPER LEVEL SYSTEM MOVE CLOSER TO THE STATE...SEVERAL FACTORS WILL COME TOGETHER TO BRING A THREAT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA. INCREASING WIND PROFILES AND UPPER LEVEL FORCING...ALONG WITH AN UNSTABLE AIR MASS...WILL RESULT IN A SQUALL LINE OF THUNDERSTORMS FORMING...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE STATE AROUND 2AM AND BE NEAR THE BIRMINGHAM METRO AREA AROUND 5 AM AND THEN ACROSS EAST ALABAMA AROUND 7AM. IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY WINDS...HEAVY RAIN IS POSSIBLE. WITH MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN ALREADY...ANY ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING. A FLOOD WATCH WILL BE REISSUED TONIGHT FOR ALL BUT THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE SOUTHEASTERN CORNER OF THE FORECAST AREA BY THE AFTERNOON HOURS ON WEDNESDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
In the hours before
Local storm report, Nov 24, 4:48 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
548 AM CDT WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 WIND DAMAGE CEDAR BLUFF
11/24 PWR LNS DWN CHEROKEE
&&Special weather statement, Nov 24, 6:02 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 602 AM CST WED NOV 24 2004 ALZ013-015-017-023-024-241235- BLOUNT AL-FAYETTE AL-JEFFERSON AL-TUSCALOOSA AL-WALKER AL- TORNADO WATCH NUMBER 896 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES: BLOUNT...FAYETTE...JEFFERSON...TUSCALOOSA...WALKER...
Special weather statement, Nov 24, 7:14 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 714 AM CST WED NOV 24 2004 ALZ044>046-241345- BULLOCK-MACON-MONTGOMERY- 714 AM CST WED NOV 24 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK...MONTGOMERY AND MACON COUNTIES UNTIL 745 AM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... ...TORNADO WATCH IN EFFECT UNTIL 11 AM CST... AT 710 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF MOUNT MEIGS TO 10 MILES WEST OF GRADY...MOVING EAST AT 50 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SPRAGUE...MOUNT MEIGS...GRADY...CARTERS HILL...SHORTER...MATHEWS... PINE LEVEL AND MILSTEAD THROUGH 745 AM CST.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
10.6 hours after it, 123 km from the path. November 25, 2004.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 167 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Maxwell Afb/Montgom (MXF), 36 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2004 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of November 24, 2004
49 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 24 | 12:30 AM CST | F2 | Saint Tammany Parish, LA | 4.0 | 50 | 4 | $750,000 | |
| November 24 | 12:33 AM CST | F0 | Hinds, MS | 1.0 | 30 | $2,000 | ||
| November 24 | 12:35 AM CST | F0 | Madison, MS | 6.0 | 40 | $2,000 | ||
| November 24 | 12:54 AM CST | F2 | Lawrence, MS | 28.0 | 200 | $1.5 million | ||
| November 24 | 1:15 AM CST | F2 | Leake, MS | 10.5 | 400 | $300,000 | ||
| November 24 | 1:32 AM CST | F1 | Lawrence, MS | 7.0 | 75 | $30,000 | ||
| November 24 | 1:43 AM CST | F1 | Leake, MS | 3.0 | 75 | $120,000 | ||
| November 24 | 1:53 AM CST | F2 | Smith, MS | 38.0 | 600 | 4 | $7.0 million | |
| November 24 | 2:10 AM CST | F0 | Stone, MS | 0.3 | 30 | $10,000 | ||
| November 24 | 2:19 AM CST | F1 | Neshoba, MS | 4.0 | 100 | $30,000 | ||
| November 24 | 2:25 AM CST | F3 | Winston, MS | 21.0 | 600 | 1 | 2 | $2.7 million |
| November 24 | 2:40 AM CST | F0 | Perry, MS | 0.2 | 30 | $10,000 | ||
| November 24 | 2:41 AM CST | F1 | Lauderdale, MS | 12.0 | 300 | $150,000 | ||
| November 24 | 2:50 AM CST | F1 | Noxubee, MS | 7.5 | 200 | $70,000 | ||
| November 24 | 2:50 AM CST | F1 | Lincoln, MS | 3.0 | 150 | $60,000 | ||
| November 24 | 3:07 AM CST | F1 | Noxubee, MS | 5.0 | 100 | $100,000 | ||
| November 24 | 3:10 AM CST | F0 | Greene, MS | 0.3 | 30 | $10,000 | ||
| November 24 | 3:25 AM CST | F0 | Wayne, MS | 0.2 | 30 | $10,000 | ||
| November 24 | 4:10 AM CST | F2 | Marengo, AL | 11.9 | 200 | 2 | $140,000 | |
| November 24 | 4:35 AM CST | F1 | Clarke, AL | 3.0 | 100 | $200,000 | ||
| November 24 | 4:40 AM CST | F0 | Choctaw, AL | 0.5 | 30 | $10,000 | ||
| November 24 | 4:43 AM CST | F0 | Marengo, AL | 5.0 | 50 | $30,000 | ||
| November 24 | 4:50 AM CST | F1 | Jefferson Parish, LA | 4.5 | 75 | $250,000 | ||
| November 24 | 5:07 AM CST | F1 | Dallas, AL | 14.7 | 300 | 1 | $100,000 | |
| November 24 | 5:10 AM CST | F0 | Stone, MS | 0.2 | 30 | $10,000 | ||
| November 24 | 5:28 AM CST | F0 | Jefferson, AL | 1.0 | 50 | $70,000 | ||
| November 24 | 5:49 AM CST | F2 | Autauga, AL | 49.0 | 1,400 | $630,000 | ||
| November 24 | 5:56 AM CST | F0 | Dallas, AL | 1.1 | 50 | $20,000 | ||
| November 24 | 6:00 AM CST | F2 | Harrison, MS | 1.5 | 50 | $3.0 million | ||
| November 24 | 6:24 AM CST | F2 | Autauga, AL | 9.7 | 500 | 1 | $900,000 | |
| November 24 | 6:36 AM CST | F1 | Talladega, AL | 0.9 | 50 | $80,000 | ||
| November 24 | 6:41 AM CST | F0 | Talladega, AL | 5.7 | 250 | $640,000 | ||
| November 24 | 6:48 AM CST | F0 | Talladega, AL | 3.3 | 100 | $50,000 | ||
| November 24 | 6:48 AM CST | F0 | Elmore, AL | 2.4 | 50 | $120,000 | ||
| November 24 | 6:59 AM CST | F2 | Talladega, AL | 15.2 | 500 | 1 | $210,000 | |
| November 24 | 7:09 AM CST | F1 | Clay, AL | 13.7 | 300 | $260,000 | ||
| November 24 | 7:10 AM CST | F0 | Mobile, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 7:35 AM CST | F0 | Tallapoosa, AL | 0.8 | 30 | $10,000 | ||
| November 24 | 7:55 AM CST | F0 | Baldwin, AL | 0.1 | 30 | |||
| November 24 | 8:09 AM CST | F0 | Lee, AL | 0.2 | 30 | $30,000 | ||
| November 24 | 8:55 AM CST | F1 | Santa Rosa, FL | 1.0 | 50 | $70,000 | ||
| November 24 | 10:41 AM CST | F1 | Walton, FL | 0.2 | 100 | $40,000 | ||
| November 24 | 10:55 AM CST | F0 | Walton, FL | 0.2 | 50 | $10,000 | ||
| November 24 | 11:50 AM CST | F0 | Bay, FL | 0.1 | 50 | $10,000 | ||
| November 24 | 2:25 PM EST | F0 | Union, SC | 0.5 | 50 | |||
| November 24 | 3:03 PM EST | F0 | Aiken, SC | 0.5 | 80 | |||
| November 24 | 5:25 PM EST | F1 | Rush, IN | 2.1 | 50 | $100,000 | ||
| November 24 | 6:02 PM EST | F0 | Wayne, IN | 0.1 | 10 | $10,000 | ||
| November 24 | 10:10 PM EST | F0 | Decatur, IN | 0.5 | 50 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.